Banach Journal of Mathematical Analysis

On the essential spectrum of the sum of self-adjoint operators and the closedness of the sum of operator ranges

Ivan S. Feshchenko

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let $\mathcal{H}$ be a complex Hilbert space, and $A_1,\ldots,A_N$ be bounded self-adjoint operators in $\mathcal{H}$ such that $A_i A_j$ is compact for any $i\neq j$. It is well-known that $\sigma_e(\sum_{i=1}^N A_i)\setminus\{0\}=(\cup_{i=1}^N\sigma_e(A_i))\setminus\{0\}$, where $\sigma_e(B)$ stands for the essential spectrum of a bounded self-adjoint operator $B$. In this paper we get necessary and sufficient conditions for $0\in\sigma_e(\sum_{i=1}^N A_i)$. This conditions are formulated in terms of the projection valued spectral measures of $A_i$, $i=1,\ldots,N$. Using this result, we obtain necessary and sufficient conditions for the sum of ranges of $A_i$, $i=1,\ldots,N$ to be closed.

Article information

Source
Banach J. Math. Anal., Volume 8, Number 1 (2014), 55-63.

Dates
First available in Project Euclid: 14 October 2013

Permanent link to this document
https://projecteuclid.org/euclid.bjma/1381782087

Digital Object Identifier
doi:10.15352/bjma/1381782087

Mathematical Reviews number (MathSciNet)
MR3161682

Zentralblatt MATH identifier
1310.47003

Subjects
Primary: 47B15: Hermitian and normal operators (spectral measures, functional calculus, etc.)
Secondary: 46C07: Hilbert subspaces (= operator ranges); complementation (Aronszajn, de Branges, etc.) [See also 46B70, 46M35]

Keywords
self-adjoint operator compact operator essential spectrum sum of operator ranges closedness

Citation

Feshchenko, Ivan S. On the essential spectrum of the sum of self-adjoint operators and the closedness of the sum of operator ranges. Banach J. Math. Anal. 8 (2014), no. 1, 55--63. doi:10.15352/bjma/1381782087. https://projecteuclid.org/euclid.bjma/1381782087


Export citation

References

  • C. Badea, S. Grivaux and V. Muller, The rate of convergence in the method of alternating projections, St. Petersburg Math. J. 23 (2012), no. 3, 413–434.
  • M.S. Birman and M.Z. Solomjak, Spectral theory of self-adjoint operators in Hilbert space, D. Reidel Publishing Co., Dordrecht, 1987.
  • F. Deutsch, Best approximation in inner product spaces, CMS Books Math., Springer-Verlag, New York, 2001.
  • I.S. Feshchenko, On closeness of the sum of $n$ subspaces of a Hilbert space, Ukrainian Math. J. 63 (2012), no. 10, 1566–1622.
  • H. Lang, On sums of subspaces in topological vector spaces and an application in theoretical tomography, Appl. Anal. 18 (1984), no. 4, 257–265.
  • V.V. Peller, Hankel operators and their applications, Springer Monogr. Math, 2002.
  • A. Pushnitski and D. Yafaev, A multichannel scheme in smooth scattering theory, J. Spectr. Theory, arXiv:1209.3238v1 [math.SP] (to appear).
  • L. Svensson, On the closure of sums of closed subspaces, Research report, Royal Inst. of Technology (Stockholm), 1981.
  • L. Svensson, Sums of complemented subspaces in locally convex spaces, Ark. Mat. 25 (1987), no. 1, 147–153.